Alert archive / Montana / Special Weather Statements in 2020
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jun 24, 2020, 7:21 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2020, 7:21 PM MDT (01:21 UTC)
- Expired
- Jun 24, 2020, 7:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Great Falls, MT
The radar
The Missoula radar (KMSX), 201 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2659 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
271
WWUS85 KTFX 250121
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
721 PM MDT Wed Jun 24 2020
MTZ009-250145-
Northern Rocky Mountain Front-
721 PM MDT Wed Jun 24 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GLACIER
COUNTY...
At 720 PM MDT, a strong thunderstorm was located 27 miles north of
West Glacier, or 47 miles north of Evergreen, moving east at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Many Glacier, Logan Pass and Goat Haunt.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4900 11344 4860 11352 4867 11373 4873 11371
4878 11377 4882 11376 4885 11379 4885 11391
4882 11395 4883 11400 4886 11400 4889 11406
4891 11401 4900 11406
TIME...MOT...LOC 0120Z 277DEG 39KT 4890 11398
$$
RCGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jun 24, 7:00 PM MDT, 21 minutes earlier.
Area forecast discussion, Jun 24, 7:00 PM MDT, 21 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 700 PM MDT Wed Jun 24 2020 ...UPDATED SHORT TERM AND AVIATION... .SYNOPSIS... Thunderstorms will develop and become more widespread across North-central and Southwest Montana through this evening. Some storms could be severe, and produce damaging winds and small hail. Temperatures turn cooler on Thursday, with rain showers ending by late in the day. After another dry and very warm day on Friday, periods of widespread rain are expected from Saturday into Tuesday, along with below normal temperatures. && .DISCUSSION... 700 pm update...Storms moving off the Rocky Mountain Front had a history of producing 50 mph gusts, and a jet streak moving over North Central Montana is forecast to provide strong lift there throughout the evening. Weighing these factors, have consulted with the Storm Prediction Center and agreed to issue a Severe Thunderstorm Watch for the counties of North Central Montana (those bordering Canada, as well as Pondera, Teton, and Chouteau) through 11 pm. The main threat continues to be strong wind gusts around 60 mph, but some of the stronger storms could produce up to nickel size hail. 309 pm discussion...Thunderstorms presently developing across western and Southwest Montana will continue to become more widespread through this evening. Daytime heating has provided moderate instability for convective initiation. Inverted-v type soundings, characterized by a deep and dry boundary layer, are supporting DCAPE values near 1000 J/kg. Thus, damaging wind gusts are the primary hazard associated with the stronger thunderstorms through mid-evening. Shear profiles are strengthening and may be enough to support a few supercell thunderstorms capable of producing locally heavy rain, small hail, and with marginal support for an isolated larger hail event to the size of quarters. The severe storm potential peaks by early evening, although showers and thunderstorms will continue to spread across the region overnight. This activity is associated with a passing upper level shortwave trough and its associated surface front. Temperatures turn cooler on Thursday with the gusty northwest winds and mostly cloudy skies. Rain showers will gradually clear away to the northeast by early afternoon Thursday. Dry and warmer weather returns on Friday under a broad low amplitude upper level ridge. The upper ridge moves away to the east on Saturday, allowing moisture to return on a southwesterly flow aloft. Afternoon thunderstorms are expect to develop Saturday afternoon. Periods of rain continue Saturday night and become more widespread on Sunday as a strong closed upper level low develops over the Pacific NW. Although overall confidence is high that we will experience a transition to a period of cooler and wet weather, the details in where the highest rainfall totals occur remains uncertain. Today's model consensus favors a period of heavy rainfall over the Northern Rockies Sunday night through mid-day Monday. The upper low will linger over the northern and central Rockies through Tuesday, reinforced by several additional embedded shortwaves rotating through the larger system. The overall 60 hour rainfall forecast reflects a multi-model blend with an attempt to center the storm total amount on the center of the range of model solutions. Some locations could receive higher amounts, possibly exceeding 3.5 inches near Glacier NP. There is a high probability of exceedence for at least 1 inch of storm total rainfall for all of our forecast are north of I-90. The forecast remains cool and unsettled beyond Tuesday with overall low confidence and increasing spread among ensemble solutions. && .AVIATION... Updated 700 PM MDT Wed Jun 24 2020 (25/00Z TAF Period) VFR conditions will mostly continue through this period, but showers and thunderstorms could produce periods of MVFR conditions. Moisture ahead of a disturbance, combined with the passage of a cold front, will continue to spread showers and thunderstorms east across North Central and Southwest Montana through 06Z. The main threat from these storms will be strong wind gusts of 45 to 55 kt, but small hail is also possible. Winds will shift more northwesterly behind the front after 06Z, and, as the shower and thunderstorm threat decreases, some terminal areas over the plains could have a period of low VFR ceilings through around 15Z. A northwest flow will keep a chance of showers through the day on Thursday, with the threat for weak thunderstorms remaining south of a KGTF-KLWT line. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .HYDROLOGY... There is the potential for several inches of rainfall from Saturday night through Tuesday. As of now, the heaviest rainfall will generally occur north of I-90, where 1 to 2 inches of rainfall will be possible. The exception will be the Glacier Park region, where current forecast models have over 3 inches of rainfall occurring. As a result, some flood highlights might be needed for portions of the region for this event. The main concern with this event at this time is the storm track and timing of the heavier precipitation is still a bit uncertain. Overall, it continues to look like a portion of our region will get rainfall amounts in excess of 1 inch, but there is still some uncertainty. Thus, continue to monitor for updates on this developing summer storm. && .PRELIMINARY POINT TEMPS/POPS... GTF 56 75 54 87 / 70 20 0 0 CTB 54 75 52 84 / 60 20 0 0 HLN 56 78 54 87 / 50 30 0 0 BZN 53 78 50 87 / 60 40 0 0 WYS 45 71 40 78 / 50 60 10 0 DLN 52 76 49 84 / 70 30 0 0 HVR 58 77 54 89 / 60 20 0 0 LWT 55 71 50 82 / 50 40 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 24, 6:34 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
634 PM MDT Wed Jun 24 2020
MTZ014-048-250100-
Southern Rocky Mountain Front-Central and Southern Lewis and Clark-
634 PM MDT Wed Jun 24 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LEWIS AND CLARK
COUNTY...
At 633 PM MDT, a strong thunderstorm was located 16 miles northeast
of Ovando, or 38 miles north of Drummond, moving northeast at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
This storm will remain over mainly rural areas of west central Lewis
and Clark County.
Cloud to ground lightning is possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4743 11274 4721 11251 4714 11279 4718 11280
4717 11303 4721 11307 4722 11306
TIME...MOT...LOC 0033Z 238DEG 28KT 4720 11292
RCGSpecial weather statement, Jun 24, 6:36 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
636 PM MDT Wed Jun 24 2020
MTZ015-052-053-055-250100-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
636 PM MDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BROADWATER...NORTH
CENTRAL MADISON...SOUTHEASTERN JEFFERSON AND NORTHWESTERN GALLATIN
COUNTIES UNTIL 700 PM MDT...
At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Three Forks, or 31 miles southeast of Boulder, moving
east at 15 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Three Forks, Trident, Willow Creek, Lewis And Clark Caverns State
Park, Madison Buffalo Jump State Park and Missouri Headwaters State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4577 11181 4585 11193 4595 11184 4604 11149
4571 11143
TIME...MOT...LOC 0035Z 264DEG 11KT 4587 11172
JANGLINSpecial weather statement, Jun 24, 6:52 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
652 PM MDT Wed Jun 24 2020
MTZ012-014-048-054-250145-
Cascade MT-Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-Meagher MT-
652 PM MDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEWIS AND CLARK...
NORTHWESTERN MEAGHER AND CASCADE COUNTIES UNTIL 745 PM MDT...
At 651 PM MDT, Doppler radar was tracking collapsing thunderstorms
11 miles northeast of Wolf Creek, or 13 miles southwest of Cascade,
moving east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Great Falls, Cascade, Black Eagle, Fort Shaw, Wolf Creek, Fort Shaw,
Sluice Boxes State Park, Malmstrom Afb, Eden, Stockett, Tracy,
Vaughn, First Peoples Buffalo Jump State Park, Centerville, Sun
River, Bowmans Corner, Tower Rock State Park, Craig, Ulm and Sand
Coulee.
LAT...LON 4688 11206 4742 11222 4768 11120 4720 11084
4687 11131
TIME...MOT...LOC 0051Z 253DEG 30KT 4711 11189
JANGLINSpecial weather statement, Jun 24, 7:07 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Great Falls MT 707 PM MDT Wed Jun 24 2020 MTZ012-013-044>046-048-049-250145- Chouteau MT-Cascade MT-Southern Rocky Mountain Front MT-Liberty MT- Eastern Teton MT-Eastern Pondera MT-Toole MT- 707 PM MDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...LIBERTY... CENTRAL TOOLE...EASTERN TETON...WESTERN CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES UNTIL 745 PM MDT... At 705 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles east of Kevin to 9 miles west of Power. Movement was east at 35 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Shelby, Conrad, Chester, Fairfield, Dutton, Kevin, Lothair, Brady, The Knees, Power, Highwood, Carter, Floweree, Oilmont, Portage, Ledger, Tiber Dam, Galata, Collins and Ferdig. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Great Falls. && LAT...LON 4880 11077 4758 11079 4759 11207 4874 11206 TIME...MOT...LOC 0105Z 268DEG 31KT 4868 11170 4776 11189 RCG
Local storm report, Jun 24, 7:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
718 PM MDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 4 N EAST HELENA 46.64N 111.92W
06/24/2020 E55 MPH LEWIS AND CLARK MT NWS EMPLOYEE
ESTIMATED 50 TO 55 MPH WIND GUSTS.
&&
SACSpecial weather statement, Jun 24, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
721 PM MDT Wed Jun 24 2020
MTZ009-250145-
Northern Rocky Mountain Front-
721 PM MDT Wed Jun 24 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GLACIER
COUNTY...
At 720 PM MDT, a strong thunderstorm was located 27 miles north of
West Glacier, or 47 miles north of Evergreen, moving east at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Many Glacier, Logan Pass and Goat Haunt.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4900 11344 4860 11352 4867 11373 4873 11371
4878 11377 4882 11376 4885 11379 4885 11391
4882 11395 4883 11400 4886 11400 4889 11406
4891 11401 4900 11406
TIME...MOT...LOC 0120Z 277DEG 39KT 4890 11398
RCGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 6:00 PM MDT | Special Weather Statement | TFX | Broadwater | 45 min |
| Jun 24, 6:24 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 36 min |
| Jun 24, 6:26 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 49 min |
| Jun 24, 6:30 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
| Jun 24, 6:34 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 26 min |
| Jun 24, 6:36 PM MDT | Special Weather Statement | TFX | Jefferson | 24 min |
| Jun 24, 6:38 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Gallatin, Jefferson, Madison | 33 min |
| Jun 24, 6:52 PM MDT | Special Weather Statement | TFX | Cascade | 53 min |
| Jun 24, 7:07 PM MDT | Special Weather Statement | TFX | Liberty, Toole | 38 min |
| Jun 24, 7:23 PM MDT | Special Weather Statement | TFX | Gallatin | 52 min |
| Jun 24, 7:26 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Teton | 34 min |
| Jun 24, 7:44 PM MDT | Special Weather Statement | TFX | Cascade, Judith Basin | 31 min |
| Jun 24, 7:44 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Teton | 31 min |
| Jun 24, 8:17 PM MDT | Special Weather Statement | TFX | Chouteau | 28 min |
| Jun 24, 8:40 PM MDT | Special Weather Statement | TFX | Glacier | 35 min |
| Jun 24, 8:47 PM MDT | Special Weather Statement | TFX | Chouteau | 28 min |
| Jun 24, 9:17 PM MDT | Special Weather Statement | TFX | Fergus | 43 min |
| Jun 24, 9:21 PM MDT | Special Weather Statement | TFX | 39 min | |
| Jun 24, 10:03 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jun 24, 10:43 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 32 min |
Nearby
Special Weather Statements in Montana, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.